Illinois, 2003Damaging Winds in Illinois, February 11, 2003
February 11, 2003 · NWS ILX · 5 events in 5 counties and zones
A rare event occurred in northern portions of the Central Illinois county warning area. Thundersnow storms developed over eastern Iowa and moved rapidly east into Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rare event occurred in northern portions of the Central Illinois county warning area. Thundersnow storms developed over eastern Iowa and moved rapidly east into Illinois. As the storms moved into the area, damaging winds, lightning, and near whiteout conditions were reported with the passage of the storms. After the storms weakened and moved out of central Illinois, strong gradient winds briefly developed and moved east across the county warning area. These winds created a rare phenomena...snow rollers. The snow rollers ranged in size from golfball size to over 30 inches long and a foot tall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 11, 2:35 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 11, 2:35 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CST TUE FEB 11 2003
STRONG COLD FRONT NOW ENTERING NORTHWESTERN IOWA WILL RAPIDLY SWEEP
ACROSS ILLINOIS BEFORE MIDNIGHT...SUPPORTED BY 8MB PRESSURE RISES
AND WIND GUSTS OVER 40MPH BEHIND THE FRONT. WE ALREADY HAVE HAD
REPORTS OF VISIBILITIES BELOW 1/4 MILE IN BLOWING SNOW OVER OPEN
AREAS...AND THESE CONDITIONS SHOULD JUST GET WORSE BEFORE THE
GRADIENT RELAXES TOWARD MIDNIGHT. WILL ISSUE A BLOWING SNOW ADVISORY
FOR SNOW COVERED AREAS TONIGHT. MOST OF THE HEAVIER SNOW WITH THE
FRONT WILL STAY TO OUR NORTH...BUT LIGHT AMOUNTS WILL BE POSSIBLE AS
FAR SOUTH AS I-72.
ATTENTION THEN TURNS TO THE SYSTEM COMING OUT IN THE SOUTHERN STREAM
THURSDAY NIGHT INTO SATURDAY. SOUNDING PROGS SUGGEST THE POSSIBILITY
OF FREEZING RAIN AS THE PRECIPITATION STARTS LATE THURSDAY NIGHT...
CHANGING TO A MIXTURE OF RAIN AND SNOW DURING THE DAY FRIDAY.
LIGHTER PRECIPITATION OVER THE NORTHERN AREAS SHOULD BE MAINLY SNOW.
MAIN DIFFERENCES BETWEEN THE ETA AND GFS INVOLVE HOW FAR SOUTH THE
SURFACE LOW WILL BE...AND HOW FAR NORTH THE PRECIPITATION WILL
EXTEND. AT THIS TIME...WILL LEAN TOWARD THE FURTHER SOUTH SURFACE
LOW POSITION OF THE ETA...AND THE FURTHER NORTH QPF OF THE GFS.
MIXED PRECIPITATION COULD ALSO EXTEND INTO SATURDAY NIGHT. THE REST
OF THE EXTENDED LOOKS DRY SO FAR. ..04..
.ILX...BLOWING SNOW ADVISORY UNTIL MIDNIGHT ZONES 42>57..61>63.
Hazardous weather outlook, Feb 11, 2:15 PM CST, 3 hours 30 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CST TUE FEB 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
WESTERLY WINDS OF BETWEEN 15 AND 25 MPH...WITH GUSTS OVER 30 MPH AT
TIMES...WILL CONTINUE INTO THE EVENING AND OVERNIGHT HOURS. WITH A
FRESH SNOW COVER IN PLACE...BLOWING AND DRIFTING SNOW WILL BECOME A
PROBLEM IN MANY AREAS...ESPECIALLY ACROSS OPEN RURAL LOCATIONS.
PERSONS PLANNING TRAVEL TONIGHT SHOULD BE PREPARED FOR RESTRICTED
VISIBILITIES AND SCATTERED SLICK SPOTS ON AREA ROADS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A STORM
SYSTEM WILL MOVE OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS
STATES BY LATE THURSDAY NIGHT AND FRIDAY MORNING. THIS SYSTEM HAS
THE POTENTIAL TO SPREAD A MIXTURE OF RAIN...FREEZING RAIN AND SNOW
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. DUE TO THE
UNCERTAINTY OF THIS DEVELOPING SYSTEM...IT IS DIFFICULT TO DETERMINE
WHERE THE RAIN/SNOW/FREEZING RAIN AREAS MAY SET UP. STAY TUNED FOR
FURTHER UPDATES ON THIS POTENTIAL WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:
HTTP://WWW.CRH.NOAA.GOV/ILX
PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE
BARNES
Thunderstorm Wind, Knox
- When
- February 11, 5:45 PM CST
- Where
- Knox County, Galesburg
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.950, -90.367
Thunderstorm winds blew down numerous light poles in Galesburg, mainly along US Routes 34 and 150 and on Interstate 74. One light pole fell onto a car breaking the windshield and denting the hood. The driver and passenger were not injured.
Thunderstorm Wind, Marshall
- When
- February 11, 6:15 PM CST
- Where
- Marshall County, Wenona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.050, -89.050
Several light poles were blown down in town.
Thunderstorm Wind, Peoria
- When
- February 11, 6:15 PM CST
- Where
- Peoria County, Peoria
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.700, -89.600
Several trees and large power poles were blown down on the west and south sides of the city. No one was injured by the fallen trees or power poles.
Thunderstorm Wind, Woodford
- When
- February 11, 6:30 PM CST to 6:40 PM CST
- Where
- Woodford County, Eureka
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.717, -89.267
Thunderstorm winds blew down power lines in Eureka, Roanoke, Minonk, and El Paso.
Thunderstorm Wind, Tazewell
- When
- February 11, 6:41 PM CST
- Where
- Tazewell County, Tremont
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.517, -89.483
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, February 11 to 14, 20033 injured · $450,000 · 3 events
- High Wind in Iowa, February 11, 2003$257,000 · 65 kt wind · 22 events
- Flood and Heavy Rain in California, February 11 to 12, 2003$50,000 · 4 events
- Flood in California, February 11, 20031 injured · $20,000 · 1 event
- Blizzard in Minnesota, February 11, 200322 events
- Blizzard in North Dakota, February 11, 200316 events
- Blizzard in Minnesota, February 11, 200314 events
- High Wind in Minnesota, February 11, 20031 injured · $10,000 · 58 kt wind · 6 events
- High Wind in Iowa, February 11, 200352 kt wind · 14 events
- High Wind in Iowa, February 11, 200354 kt wind · 11 events
- Winter Storm in Michigan, February 11 to 12, 200310 events
- Heavy Snow in Michigan, February 11 to 12, 20038 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345695, 5345696, 5345697, 5345698, 5345699.